Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Grand Junction, CO

September 7, 2002San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 7, 2002, 4:21 PM MDT for San Juan County, Utah. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2002, 4:21 PM MDT (22:21 UTC)
Expired
Sep 7, 2002, 5:15 PM MDT
In force
54 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 226 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 1:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS55 KGJT 072221
SVRGJT
UTC037-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT SAT SEP 7 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
  THIS INCLUDES THE CITY OF BLANDING

* UNTIL 515 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF BLANDING MUNI ARPT...OR
  ABOUT 11 MILES NORTH OF MEXICAN HAT...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF BLANDING AT 515 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE PENNY SIZE HAIL...AND WINDS IN 
EXCESS OF 60 MPH...AND HEAVY RAIN.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
STAY AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A 
SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS 
IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR SOUTHWESTERN COLORADO AND SOUTHEASTERN UTAH.

LAT...LON 3733 11003 3716 10985 3746 10920 3776 10951

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 AM MDT, 13 hours 40 minutes earlier.

Area forecast discussion, Sep 7, 2:41 AM MDT, 13 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MDT SAT SEP 7 2002

AMPLIFIED PATTERN IN PLACE ACROSS THE AREA WITH A LONGWAVE TROUGH
ALONG THE WEST COAST AND A RIDGE OVER THE PLAINS STATES. DEEP
SOUTHWEST FLOW CONTINUES TO FEED SUBTROPICAL MOISTURE ACROSS EASTERN
UTAH AND WESTERN COLORADO. 88D SHOWING SCATTERED SHOWERS ACROSS THE
FORECAST AREA WITH A NORTHEAST MOVEMENT 30-35KTS. FAST MOVEMENT
HAS LIMITED RAINFALL AMOUNTS ACROSS MOST OF THE AREA. HIGHER TERRAIN
HAS ENHANCED LIFT ENOUGH FOR SOME ISOLATED 88D OHP ESTIMATES AROUND
ONE HALF INCH DURING THE PAST FEW HOURS.

LITTLE CHANGE IN THE LARGE SCALE PATTERN TODAY AS SOUTHERN AND
NORTHERN STREAMS CONTINUE TO MERGE OVER THE DESERT SOUTHWEST. DOUBLE
JET STRUCTURE IS CURRENTLY OVER THE GREAT BASIN AND LOWER COLORADO
RIVER. ONE JET SEGMENT CURRENTLY OVER UT AND AZ APPEARS TO BE
SUPPORTING THE BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER AZ.
THIS SEGMENT IS FORECAST TO MOVE INTO NORTHERN UT AND WESTERN WY
LATER TODAY PLACING EASTERN UT AND WESTERN CO UNDER BROAD SCALE
ASCENT. THE AVN GOES WILD WITH THE UPPER DIVERGENCE FROM 12Z TO 18Z
ACROSS WESTERN CO WHICH LOOKS OVERDONE. ANOTHER SOUTHERN STREAM JET
SEGMENT CURRENTLY ALONG 29N APPROACHING 120W IS FORECAST TO NOSE INTO
THE DESERT SOUTHWEST LATE THIS AFTERNOON AND EVENING. WITH DEEP
MOISTURE IN PLACE WE SHOULD HAVE NO PROBLEM GENERATING SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AS GOING FORECAST INDICATES. ALTHOUGH
SURFACE HEATING WILL BE VERY LIMITED TODAY...PRECIPITATION SHOULD
HAVE A DIURNAL COMPONENT WITH SHOWERS AND THUNDERSTORMS MOST NUMEROUS
THIS AFTERNOON AND EARLY EVENING. WEST COAST TROUGH BEGINS TO FILL
AND SHIFT EAST ON SUNDAY WITH UPPER JET DYNAMICS REMAINING OVER THE
FORECAST AREA. THIS WILL CONTINUE THE MOIST AND UNSETTLED CONDITIONS
ALONG WITH COOL DAYTIME TEMPERATURES. WILL NEED TO MONITOR RAINFALL
AND THE INCREASED RISK OF FLOODING AS THIS WET PATTERN CONTINUES
THROUGH THE WEEKEND. LINDQUIST

TUESDAY-FRIDAY...MODEL TRENDS IN THIS TIME PERIOD SEEM REASONABLE.
SO FLOW OF SUBTROPICAL MOISTURE ACROSS OUR CWFA FROM SOUTHWEST SHOULD
CONTINUE INTO TUESDAY AND WEDNESDAY...WITH MRF INDICATING SOME
TAP INTO MOISTURE FROM FORMER TS FAY WHICH COULD HELP JUICE THINGS
UP. EC AND MRF IN GENERAL AGREEMENT FOR OUR AREA OUT TO THIS POINT.
BY THURSDAY...EC SHORTWAVE TROUGH REACHING THE WEST COAST IS
CONCENTRATED IN PACIFIC NORTHWEST WHILE MRF HAS A MUCH MORE ELONGATED
TROUGH EXTENDING NEARLY ALONG THE ENTIRE LENGTH OF THE WEST COAST.
THE EC PATTERN SHOULD DRY US OUT FASTER THAN THE MRF...THOUGH BY
FRIDAY THE MRF HAS OUR CWFA CLEARLY UNDER A DRY WSW FLOW ALOFT. WILL
BEGIN TO INDICATE LOWER POP CATEGORIES ON THU IN UT ZONES...AND
THEN EMPHASIZE THE DRY CWFA WIDE BY FRIDAY.

LOOKS LIKE NEAR TO A LITTLE BELOW NORMAL MAX TEMPS...AND NEAR TO A
LITTLE ABOVE NORMAL MIN TEMPS...TO BE PREVALENT THROUGH THE PERIOD
DUE MAINLY TO CLOUD COVER. THE EXCEPTION WOULD BE FOR MIN TEMPS
THURSDAY NIGHT WHICH SHOULD DROP TO A LITTLE BELOW NORMAL DUE TO
CLEARING SKIES AND A DRIER AIR MASS WITH LOWER DEW POINTS.  PRINGLE

.GJT...NONE.

In the hours before

Special weather statement, Sep 7, 12:36 PM MDT, 3 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1236 PM MDT SAT SEP 7 2002

...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND
EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL
APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE
ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE
AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON...
THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME
STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE...
WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND.

RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE
PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT.

NADLER

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:35 PM MDTSevere Thunderstorm WarningGJTSan Juan40 min
Sep 7, 3:41 PM MDTSevere Thunderstorm WarningGJTSan Juan49 min
Sep 7, 4:04 PM MDTSevere Thunderstorm WarningGJTSan Juan26 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.